Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 121, NWS Tucson, AZ

October 20, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 20, 2015, 11:49 PM MST for Cochise County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2015, 11:49 PM MST (06:49 UTC)
Expired
Oct 21, 2015, 12:15 AM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 6.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS55 KTWC 210649
SVRTWC
AZC003-210715-
/O.NEW.KTWC.SV.W.0121.151021T0649Z-151021T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1149 PM MST TUE OCT 20 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 1215 AM MST

* AT 1148 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER TO ONE INCH SIZE HAIL. THIS STORM WAS
  LOCATED BETWEEN KARTCHNER CAVERNS STATE PARK AND WHETSTONE MOVING
  NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BENSON...SAINT DAVID...KARTCHNER CAVERNS STATE PARK...ST. DAVID AND
  WHETSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3170 11035 3172 11044 3196 11042 3192 11017
TIME...MOT...LOC 0648Z 197DEG 24KT 3179 11035 

$$
1 follow-up statement
447 
WWUS55 KTWC 210713
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1213 AM MST WED OCT 21 2015

AZC003-210722-
/O.EXP.KTWC.SV.W.0121.000000T0000Z-151021T0715Z/
COCHISE AZ-
1213 AM MST WED OCT 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 1215 AM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES TO THE
NORTHEAST TOWARD BENSON.

LAT...LON 3170 11035 3172 11044 3196 11042 3192 11017
TIME...MOT...LOC 0707Z 197DEG 24KT 3179 11035 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 9:15 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 20, 9:15 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST TUE OCT 20 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING SLOWLY ACROSS SOUTHERN
ARIZONA WILL CONTINUE TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
AREA-WIDE TONIGHT INTO WEDNESDAY. A DRYING TREND WILL START THURSDAY
INTO THE WEEKEND ALONG WITH WARMER TEMPERATURES.

&&

.DISCUSSION...THE LOW CONTINUES TO PUSH SLOWLY ACROSS SOUTHERN
ARIZONA...STILL WEST OF OUR AREA. REINFORCING ENERGY ROUNDING UNDER
THE BOTTOM OF THE LOW IS NOW LIFTING NORTH INTO THE EASTERN FLANK OF
THE LOW AND INTO OUR AREA OVERNIGHT. WE INCREASED OUR CHANCE OF
STORMS OVERNIGHT AS WE DEFY NORMAL DIURNAL TRENDS WITH A LOW LEVEL
MOISTURE CONVERGENT FIELD AND SOLID DYNAMICS CONTINUING FROM SANTA
CRUZ THROUGH EASTERN PIMA AND INTO PINAL COUNTY TONIGHT. PLEASE SEE
THE PREVIOUS DISCUSSION FOR ADDITIONAL DETAILS.

&&

.AVIATION...VALID THRU 22/00Z.
A LOW PRESSURE SYSTEM WILL BE MOVING ACROSS SRN AZ THRU WEDNESDAY
NIGHT. EXPECT ISOLD TO SCT SHRA/TSRA THROUGH THE PERIOD.21/12Z. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40-50
KTS. EXPECT MVFR CONDS WITH STRONGEST TSTMS. SFC WIND AWAY FROM THE
STORMS S-SW AT 10-16 KTS WITH GUSTS UP TO 25 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT INTO
WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.  THIS
SYSTEM WILL ALSO BRING COOLER TEMPERATURES AND BREEZY CONDITIONS.
ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY EAST OF TUCSON
ON THURSDAY.  DRY CONDITIONS AND A SLIGHT WARMING TREND WILL RETURN
FRIDAY AND CONTINUE THROUGH THE UPCOMING WEEKEND.  20-FT WINDS WILL
BE SOUTH TO SOUTHWEST AROUND 15 MPH WITH GUSTS TO 30 MPH THIS
AFTERNOON AND EARLY EVENING.  WINDS WILL THEN BE MAINLY TERRAIN
DRIVEN AND LESS THAN 15 MPH INTO THIS WEEKEND.

&&

.PREV DISCUSSION...A NICE TRANSITION SEASON LOW OVER WESTERN AND
SOUTHWESTERN ARIZONA INTO FAR NORTHWEST MEXICO. WATER VAPOR IMAGERY
SHOWING THIS NICELY WITH THE MAIN LOW CENTER NEAR YUMA AND TWO
ADDITIONAL IMPULSES EMBEDDED AROUND THE LOW CENTER. ONE CARVING
SOUTH DOWN THE BACK SIDE AND INTO THE BASE...AND ANOTHER ROTATING UP
INTO THE EAST AND NORTHEAST AREAS OF THE LOW CIRCULATION. WITH VERY
LITTLE HIGHER LATITUDE SUPPORT...THESE FEATURES WILL SLOWLY PHASE
ACROSS THE AREA OVER THE NEXT 48 HOUR. THIS WILL BUCK NORMAL DIURNAL
TRENDS WITH SHOWERS AND THUNDERSTORMS POSSIBLE AT ANY TIME INTO
WEDNESDAY NIGHT. A WEAK MOISTURE CONVERGENT FIELD WILL PUT SANTA
CRUZ AND EASTERN PIMA COUNTY INTO THE ACTION LATE THIS AFTERNOON AND
THIS EVENING.

THE LOW WILL SHEAR INTO THE BASE OF AN APPROACHING TROUGH ON
THURSDAY WITH A DRYING TREND FROM THE WEST.

THE OVERALL LARGE SCALE DRYING TREND WILL THEN CONTINUE INTO THIS
WEEKEND AS A LOW AMPLITUDE RIDGE PHASES IN FROM THE WEST.
AS THIS HAPPENS TEMPERATURES WILL CLIMB BACK ABOVE AVERAGE BY
SATURDAY AND SUNDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEYER/CERNIGLIA

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Oct 20, 9:38 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
938 PM MST TUE OCT 20 2015

AZZ505-210515-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
938 PM MST TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
1015 PM MST...

AT 936 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRIENDLY CORNERS...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM AS IT APPROACHES I-10 FROM THE SOUTH...WITH POSSIBLE
BLOWING DUST FOLLOWED BY LOCALLY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
ELOY...FRIENDLY CORNERS...PICACHO AND PICACHO PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS. IF DENSE DUST IS OBSERVED ACROSS A
ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO
STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR
FOOT OFF THE BRAKE PEDAL TO ENSURE TAIL LIGHTS ARE NOT ILLUMINATED.

&&

LAT...LON 3271 11128 3252 11139 3252 11159 3275 11163
      3280 11157
TIME...MOT...LOC 0436Z 181DEG 21KT 3258 11149

MEYER
Special weather statement, Oct 20, 10:07 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1007 PM MST TUE OCT 20 2015

AZZ504-514-210545-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
1007 PM MST TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
1045 PM MST...

AT 1004 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DREXEL HEIGHTS...MOVING NORTH AT 20 TO 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...TUCSON...ORO VALLEY...MARANA...TUCSON
ESTATES...FLOWING WELLS...CASAS ADOBES...DREXEL HEIGHTS...SOUTH
TUCSON...SAN XAVIER MISSION...AND PICTURE ROCKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3208 11089 3207 11110 3242 11120 3237 11085
TIME...MOT...LOC 0504Z 175DEG 20KT 3216 11101

MEYER
Special weather statement, Oct 20, 10:42 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1042 PM MST TUE OCT 20 2015

AZZ507-513-210615-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1042 PM MST TUE OCT 20 2015

...SPECIAL WEATHER STATEMENT...

AT 1041 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SIERRA VISTA SOUTHEAST...MOVING NORTHEAST AT 25 MPH.

HALF TO THREE QUARTER INCH HAIL...WINDS UP TO 40 MPH AND MODERATE
RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...SIERRA VISTA SOUTHEAST...CHARLESTON AND HEREFORD.

LAT...LON 3143 11019 3150 11032 3168 11020 3158 11004
TIME...MOT...LOC 0541Z 212DEG 21KT 3152 11019
Special weather statement, Oct 20, 10:47 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1047 PM MST TUE OCT 20 2015

AZZ504>506-210630-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1047 PM MST TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 1130 PM MST...

AT 1046 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MARANA...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...MARANA...RED ROCK...DOVE MOUNTAIN

LAT...LON 3235 11099 3229 11119 3260 11137 3269 11107
TIME...MOT...LOC 0546Z 160DEG 21KT 3240 11112
Special weather statement, Oct 20, 11:13 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1113 PM MST TUE OCT 20 2015

AZZ507-508-513-210700-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1113 PM MST TUE OCT 20 2015

...SPECIAL WEATHER STATEMENT...

AT 1111 PM MST...DOPPLER RADAR WAS TRACKING SEVERE STRONG
THUNDERSTORMS ACROSS SOUTHWEST COCHISE COUNTY. ONE WAS NEAR
TOMBSTONE WHILE THE OTHER WAS APPROACHING SIERRA VISTA. MOVEMENT OF
THESE STORMS IN TO THE NORTHEAST AT 25 TO 40 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN...AND WINDS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...BENSON...HUACHUCA CITY...SIERRA VISTA SOUTHEAST...
TOMBSTONE...CORONADO NATIONAL MEMORIAL...NICKSVILLE...FORT
HUACHUCA...RAMSEY CANYON PRESERVE...PALOMINAS...JUNCTION OF HIGHWAYS
80 AND 90...CHARLESTON...HEREFORD...FAIRBANK...KARTCHNER CAVERNS
STATE PARK...WHETSTONE AND ST. DAVID.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3134 11002 3134 11044 3184 11042 3195 10990
TIME...MOT...LOC 0611Z 208DEG 34KT 3177 11003

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 9:38 PM MSTSpecial Weather StatementTWCPinal37 min
Oct 20, 9:43 PM MSTSevere Thunderstorm WarningTWCPinal32 min
Oct 20, 10:07 PM MSTSpecial Weather StatementTWC38 min
Oct 20, 10:42 PM MSTSpecial Weather StatementTWCCochise33 min
Oct 20, 10:47 PM MSTSpecial Weather StatementTWCPinal43 min
Oct 20, 11:13 PM MSTSpecial Weather StatementTWCCochise47 min
Oct 21, 12:17 AM MSTSpecial Weather StatementTWCCochise28 min
Oct 21, 1:02 AM MSTSevere Thunderstorm WarningTWCCochise, Graham43 min
Oct 21, 2:00 AM MSTSevere Thunderstorm WarningTWCGraham45 min
Oct 21, 3:50 AM MSTSpecial Weather StatementTWC55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.